Alert archive / California / Flash Flood Warnings in 2014
Flash Flood Warning 93, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 12, 2014, 12:40 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2014, 12:40 PM PDT (19:40 UTC)
- Expired
- Aug 12, 2014, 3:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 142 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 7.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
932
WGUS55 KVEF 121940
FFWVEF
CAC071-122245-
/O.NEW.KVEF.FF.W.0093.140812T1940Z-140812T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1240 PM PDT TUE AUG 12 2014
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
* UNTIL 345 PM PDT
* AT 1237 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED FLASH FLOODING FROM THUNDERSTORMS ABOUT 6 MILES
SOUTHEAST OF JOSHUA TREE...OR 10 MILES WEST OF TWENTYNINE PALMS.
THE STORMS PRODUCING FLASH FLOODING WAS NEARLY STATIONARY.
* LOCATIONS IMPACTED INCLUDE...
TWENTYNINE PALMS...JOSHUA TREE...JOSHUA TREE LAKE CAMPGROUND...
YUCCA VALLEY...TWENTYNINE PALMS MOUNTAIN AND TWENTYNINE PALMS MCAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN!
REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.
&&
LAT...LON 3408 11600 3408 11603 3412 11606 3412 11626
3408 11627 3407 11644 3427 11644 3429 11600
3404 11599 3404 11600
$$
JH3 follow-up statements
024
WGUS75 KVEF 122034
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
134 PM PDT TUE AUG 12 2014
CAC071-122245-
/O.CON.KVEF.FF.W.0093.000000T0000Z-140812T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
134 PM PDT TUE AUG 12 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO COUNTY...
AT 128 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED
AREA. THERE HAVE BEEN REPORTS OF A COUPLE INCHES OF WATER WITH SOME
SMALL DEBRIS FLOWING OVER HIGHWAY 62 IN THE JOSHUA TREE AREA. BASED
ON RADAR...THERE IS POTENTIALLY MORE SIGNIFICANT FLOODING EAST OF
JOSHUA TREE.
LOCATIONS IMPACTED INCLUDE...
TWENTYNINE PALMS...JOSHUA TREE LAKE CAMPGROUND...TWENTYNINE PALMS
MOUNTAIN AND TWENTYNINE PALMS MCAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!
REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.
&&
LAT...LON 3408 11600 3408 11603 3412 11606 3412 11626
3408 11627 3407 11644 3427 11644 3429 11600
3404 11599 3404 11600
$$
JH907
WGUS75 KVEF 122152
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
252 PM PDT TUE AUG 12 2014
CAC071-122245-
/O.CON.KVEF.FF.W.0093.000000T0000Z-140812T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
252 PM PDT TUE AUG 12 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO COUNTY...
AT 248 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED
AREA. THESE MOST RECENT STORMS ARE A LITTLE FARTHER EAST THAN
EARLIER STORMS...CLOSER TO TWENTY NINE PALMS.
LOCATIONS IMPACTED INCLUDE...
TWENTYNINE PALMS...JOSHUA TREE LAKE CAMPGROUND...TWENTYNINE PALMS
MOUNTAIN...TWENTYNINE PALMS MCAS AND JOSHUA TREE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!
REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.
&&
LAT...LON 3408 11600 3408 11603 3412 11606 3412 11626
3408 11627 3407 11644 3427 11644 3429 11600
3404 11599 3404 11600
$$
JH848
WGUS75 KVEF 122237
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
337 PM PDT TUE AUG 12 2014
CAC071-122246-
/O.EXP.KVEF.FF.W.0093.000000T0000Z-140812T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
337 PM PDT TUE AUG 12 2014
...THE FLASH FLOOD WARNING WILL EXPIRE AT 345 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO COUNTY...
RAINFALL HAS ENDED IN THE AREA FROM YUCCA VALLEY TO TWENTY NINE
PALMS. THE THREAT OF FLOODING HAS ENDED FOR NOW.
LAT...LON 3408 11600 3408 11603 3412 11606 3412 11626
3408 11627 3407 11644 3427 11644 3429 11600
3404 11599 3404 11600
$$
JHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 10:00 AM PDT, 2 hours 40 minutes earlier.
Area forecast discussion, Aug 12, 10:00 AM PDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 1000 AM PDT TUE AUG 12 2014 .SYNOPSIS...MONSOON MOISTURE PUSHING IN FROM THE SOUTHEAST WILL RESULT IN INCREASED THUNDERSTORM COVERAGE THROUGH WEDNESDAY. DRIER AIR WILL ONCE AGAIN GRADUALLY MOVE IN FROM THE SOUTHWEST STARTING LATE WEDNESDAY WITH THUNDERSTORM CHANCES CONFINED TO MOHAVE COUNTY THURSDAY AND FRIDAY. SEASONAL TEMPERATURES AND AREA-WIDE DRY CONDITIONS RETURN FOR THE WEEKEND. && .UPDATE...WE HAVE ONE WAVE OVER SOUTHERN NEVADA PRESENTLY PRODUCING ISOLATED THUNDERSTORMS/LIGHT SHOWERS OVER LINCOLN/CLARK COUNTIES. THIS FEATURE WILL CONTINUE NORTH THROUGH THE REST OF THE DAY, WHILE WE EXPECT ADDITIONAL CONVECTION TO FIRE SOUTH OF LAS VEGAS AND MOVE NORTH. MAIN FEATURE OF INTEREST THIS MORNING WAS THE INVERTED TROUGH OVER NORTHERN SONORA/SOUTH CENTRAL ARIZONA. THE INVERTED TROUGH WAS PROVIDING THE DYNAMICS FOR THE THUNDERSTORMS ACROSS SOUTHWEST ARIZONA THIS MORNING. 12Z GFS/NAM SHIFT THE TROUGH NORTH ACROSS WESTERN ARIZONA TONIGHT INTO WEDNESDAY MORNING WHICH SHOULD PROVIDE THE DYNAMICS FOR NOCTURNAL THUNDERSTORMS. MORNING LAS VEGAS SOUNDING PW VALUES JUMPED UP TO 1.36 INCHES WHILE YUMA WAS SLIGHTLY OVER 2 INCHES. THE VEGAS VALUE WAS 176 PCT OF NORMAL. HEAVY RAIN WILL BE THE CONCERN FOR THE REST OF TODAY AND TONIGHT ESPECIALLY WITH DYNAMICS IN PLAY. AREA COVERED BY CURRENT FLASH FLOOD WATCH JUSTIFIED. && .AVIATION...FOR MCCARRAN...LIGHT AND VARIABLE WIND LATE THIS MORNING THROUGH EARLY AFTERNOON. CONVECTION SHOULD IMPACT MAINLY THE BEATTY...MORMON MESA AND PEACH SPRINGS CORRIDORS THROUGH THIS EVENING. THERE WILL BE ANOTHER CHANCE OF SHOWERS OR STORMS WITHIN THE VICINITY OF THE TERMINAL TODAY...WHICH COULD BRING GUSTY AND ERRATIC WINDS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SCATTERED-BROKEN CLOUDS ALONG WITH ISOLATED TO SCATTERED THUNDERSTORMS ACROSS ALL OF SOUTHEAST CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA TODAY. WINDS WILL FAVOR TYPICAL DIURNAL WIND PATTERNS THROUGH WEDNESDAY...EXCEPT NEAR THUNDERSTORMS. && .SHORT TERM /THROUGH THURSDAY NIGHT/... THE SYNOPTIC PATTERN THIS MORNING CONTINUES TO FEATURE A CLOSED UPPER LOW OFF THE CALIFORNIA COAST AND A RIDGE CENTERED AROUND THE FOUR CORNERS REGION. SOUTHERLY FLOW ALOFT ACROSS OUR REGION HAS PUSHED ANOMALOUSLY HIGH MOISTURE OUR WAY. COMBINE THIS MOISTURE WITH LARGE-SCALE FORCING TODAY THROUGH WEDNESDAY WILL MEAN A PROLONGED PERIOD OF SHOWER AND THUNDERSTORM CHANCES. ONCE AGAIN...UPPER LEVEL FORCING AND ABUNDANT MOISTURE HAVE COMBINED TO KEEP SHOWERS AND A FEW STORMS GOING THROUGH THE EARLY MORNING HOURS. THIS TIME ROUGHLY CONCENTRATING FROM NYE COUNTY SOUTHWARD TO SAN BERNARDINO COUNTY AND POINTS EAST...WITH MOHAVE COUNTY SEEING THE BEST COVERAGE OF LIGHT TO MODERATE SHOWERS. WHERE IT RAINS THIS MORNING WILL SET THE STAGE FOR HIGHLY PRECIP EFFICIENT STORMS THIS AFTERNOON AND EVENING...WITH HIGH SUBCLOUD LAYER RELATIVE HUMIDITY. AN INVERTED TROUGH MOVING WEST ACROSS SOUTHERN ARIZONA WILL MOVE INTO SOUTHWEST ARIZONA LATER THIS AFTERNOON. THE INVERTED TROUGH WILL THEN INTERACT WITH MORE WESTERLY FLOW ASSOCIATED WITH THE LOW OFF THE CALIFORNIA COAST AND LIFT NORTH ACROSS WESTERN ARIZONA TONIGHT AND WEDNESDAY. THERE IS AN ANOMALOUS MOISTURE AXIS STRETCHED ALONG THE COLORADO RIVER NORTHWARD TO AT LEAST CENTRAL CLARK COUNTY AND A GOOD FORCING LINE THAT WILL SET UP FROM LINCOLN COUNTY SOUTHWARD THROUGH EASTERN SAN BERNARDINO COUNTY WITH THE ARRIVAL OF THE LARGE-SCALE DYNAMICS. SO...HAVE EXTENDED THE FLASH FLOOD WATCH FARTHER WEST TO INCLUDE EASTERN SAN BERN...ALL OF CLARK...AND LINCOLN COUNTIES. HAVE ALSO EXTENDED THE VALID TIME THROUGH THE OVERNIGHT HOURS...AS CONVECTION IS LIKELY TO CONTINUE...AIDED BY LARGE-SCALE FORCING AND CROSSING SURFACE OUTFLOW BOUNDARIES. THE WATCH MAY HAVE TO BE EXTENDED THROUGH WEDNESDAY AFTERNOON AND EARLY EVENING...BUT DID NOT WANT TO DO THAT AT THIS TIME. BELIEVE THE FOCUS FOR HEAVY RAIN SHOULD SHIFT EAST AND THAT CUTOFF LINE REMAINS UNCERTAIN AT THIS TIME. MODELS DO BRING A SHARP DRY LINE INTO AT LEAST THE CENTER OF THE FORECAST AREA WEDNESDAY. WIND SHEAR WILL BE A FACTOR AS WELL...SO WE COULD SEE A FEW STRONGER STORMS ALONG THAT DRY LINE WEDNESDAY AFTERNOON AND EVENING. MODELS STILL DIFFER ON THE EXACT LOCATION OF THIS MOISTURE GRADIENT...BUT GENERALLY FROM LINCOLN COUNTY SOUTHWARD THROUGH CLARK AND EASTERN SAN BERN IS LOOKING LIKELY WEDNESDAY AFTERNOON. DRY AIR WILL CONTINUE TO PUNCH EAST WEDNESDAY NIGHT AND THURSDAY. WILL KEEP ANY SHOWER OR THUNDERSTORM CHANCE CONFINED TO BASICALLY THE HIGHER TERRAIN OF MOHAVE COUNTY ON THURSDAY. TEMPERATURES WILL REMAIN SLIGHTLY BELOW NORMAL FOR THIS TIME OF YEAR THROUGH THE SHORT TERM PERIOD. .LONG TERM...FRIDAY THROUGH MONDAY...DEEPER MOISTURE ASSOCIATED WITH THE MONSOONAL FLOW PUSHES EAST OF THE AREA AND THUNDERSTORM CHANCES DWINDLE BY THE WEEKEND. MODELS HINT AT A WEAK RETURN OF MOISTURE TO START THE WORK WEEK BUT CONFINE IT TO MAINLY THE SOUTHEASTERN PORTION OF MOHAVE COUNTY. WITH LESS EXPECTED CLOUD COVER AND A DRIER AIRMASS IN PLACE, TEMPERATURES SHOULD RETURN TO SEASONAL LEVELS FOR A WARM AND DRY MID AUGUST WEEKEND. && .SPOTTER INFORMATION STATEMENT...SPOTTERS SHOULD REPORT INSTANCES OF FLASH FLOODING...STRONG GUSTY WINDS...HAIL...AND BLOWING DUST TODAY THROUGH WEDNESDAY. && UPDATE...PIERCE SHORT TERM/AVIATION...PADDOCK LONG TERM...SALMEN FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 6:22 PM PDT | Flash Flood Watch | VEF | San Bernardino | 38 hr |
| Aug 12, 1:16 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Aug 12, 2:28 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 12, 2:42 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Aug 12, 4:05 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 40 min |
| Aug 12, 4:14 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 12, 4:20 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 12, 4:25 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 12, 4:51 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.